Dermal Filler Complications

The use of dermal fillers in facial aesthetics procedures has become increasingly popular and consequently, the number of complications has also increased.   

According to the annual statistical report by The Aesthetics Society, a total of 810,240 soft tissue filler injections were performed in 2018 in the USA.  The number of reported adverse events, of which tissue loss and intravascular related visual compromises are considered to be the most catastrophic, increased by 130% between 2015 and 2019. 

Adverse events resulted from HA filler are rare but well documented and with knowledge, the prevention and management are proposed as critical factors for patient safety.   

What is meant by a filler complication? 

A filler complication is an unanticipated problem arising following and as a result of treatment with dermal filler. 

How do you reduce the risks of complications? 

Special attention to specific patient characteristics, anatomy, technique and product can do much to avoid these complications.  Training and education, anatomical knowledge and complication management training can also minimise complications should they arise. 

The ability to have a differential diagnosis of immediate, early and late-onset complications is paramount to patient safety. 

Are you confident to recognise a complication? 

Recognition and resolution of a complication is important to the long term effects experienced by our patients. 

Ensure that you continue your postgraduate education (Preferably with MAP-IQ) (Link to Contact Us) and also have memberships with groups such as ACE Group  They are reviewed by a number of industry experts before the policies are approved and made available to practitioners. They are also regularly updated as new treatments and evidence becomes available within the industry. Members of ACE Group are given free access to the guidelines and can also contact the ACE Group Expert Network, should they need further advice or guidance. 

Reversing the complication and reduce any long term effects 

Ensure that you have the appropriate complications training and protocols in place before you offer dermal filler injections. 

Order, check and maintain your complication treatment kit.  Do not wait for it to happen, by then it will be too late and serious long term effects are likely. 

Do not get complacent – complications can happen to the best Medical Aesthetic practitioners in the world so always be prepared.  It’s what you do in the next few hours that will decide the outcome. 

ACE Group (Aesthetic Complications Expert) was founded to provide practitioners with expert guidance on how to manage complications in aesthetic medicine. The guidelines produced by ACE Group are all based on evidence and best practice. They are reviewed by a number of industry experts before they are approved and made available to practitioners. They are also regularly updated as new treatments and evidence become available within the industry. Members of ACE Group are given free access to the guidelines and can also contact the ACE Group Expert Network, should they need further advice or guidance. 

By having a clear understanding of anatomy and the complication management protocols you reduce the risk of complications and the long term effects it may have. 

What should your complication management kit look like? 

ACE Group have the most up to date protocols for treatment complications and adverse events.   

As a minimum you should have available to you for use: adrenaline 1:1000, Timolol 0.5% eyedrops, hyaluronidase 1500 units, aspirin 300mg and loratadine 10mg or cetirizine 10mg. 

Since the emergency kit contents are likely to be used infrequently, it is important that it is checked regularly, to ensure the medicines and devices are within expiry dates, not damaged, working properly and all present and correct. A log is useful to record that checks have been made and this should be completed at least monthly as a matter of routine. 

Scroll to Top